logoThe People's Perspective on Medicine

Is Tinnitus an Adverse Reaction of COVID Vaccines?

Many readers report an unexpected adverse reaction of COVID vaccines. They complain of ringing in the ears (tinnitus). What's going on?
Is Tinnitus an Adverse Reaction of COVID Vaccines?
Woman closes ears with fingers to protect from loud noise isolated on white

Several weeks ago we heard from a reader of our syndicated newspaper that he developed tinnitus (ringing in the ears) after getting vaccinated against the coronavirus. If you have never experienced tinnitus, count your blessings. Some people describe the sound as crickets chirping. Other people hear hissing, buzzing, roaring, humming, whistling or whooshing. Whatever the sound, it can be nerve wracking. Many people cannot get a good night’s sleep because of the sounds in their heads. That’s why it was alarming when so many visitors to this web site also described tinnitus as an adverse reaction of COVID vaccines.

Tinnitus as an Adverse Reaction of COVID Vaccines:

Q. I received the Moderna vaccine. After the second shot, I developed tinnitus that has lasted 5 weeks (so far). I haven’t found much about this side effect online in medical reports.

I did find a forum with other people complaining of tinnitus that has not gone away. Have you heard of this? Can you give me some hope that it will go away in time?

Not long after that question we received dozens more. This is typical of many others:

Q. I received the COVID vaccine a few weeks ago. Ever since then I’ve had tinnitus in my ears. Is this a possible side effect? Will it go away?

A. As far as we can tell, the clinical trials for the Moderna and Pfizer/BioNTech vaccines did not reveal tinnitus (ringing in the ears) as an adverse reaction of COVID Vaccines. We could find no studies demonstrating a link between COVID vaccines and an increased risk of tinnitus. There are, however, some reports in the Vaccine Adverse Event Reporting System (VAERS) databaseQuite a few readers have reported tinnitus following their vaccinations, so we don’t think it is coincidental.

Another reader wrote:

“My wife suddenly developed a severe case of tinnitus in her left ear within two days of her second Pfizer vaccine. She lost most of her hearing as well, but it returned after her ENT doctor prescribed prednisone for one week. The tinnitus remains after six weeks with no end in sight. We would never know about this side effect (or others) but for publications like yours.”

COVID-19 infection itself has been associated with tinnitus (International Journal of Audiology, March 22, 2021). In addition, pandemic lockdowns made it harder for some people with tinnitus to get support (Frontiers in Public Health, Nov. 5, 2020).

We heard recently from one reader who developed tinnitus following COVID infection. This person is nervous about being vaccinated for fear that the tinnitus might get worse.

Will COVID Vaccine Make Tinnitus Worse?

Q. I caught COVID in November 2020 and immediately developed tinnitus. In a couple of your newspaper articles, you wrote about tinnitus and the vaccine.

My doctor has advised me to wait to get the vaccine because my body is so inflamed. Frankly, I’m petrified to get it for fear it will make the tinnitus worse. It’s already pretty bad and has been constant for over seven months.

Have you had any reports where the vaccine actually improves tinnitus? There are some reports that the vaccine improves long COVID symptoms.

A. Post-COVID syndrome (PCS, aka long COVID) can include symptoms such as fatigue, brain fog, shortness of breath, loss of smell or taste, joint or muscle pain and headache. A report in the International Journal of Audiology (Dec. 2020) describes persistent hearing problems and ringing in the ears (tinnitus) in more than 10 percent of long-haulers like you. We have also heard from people who developed tinnitus for the first time or experienced more intense symptoms after getting a COVID vaccine.

On the other hand, there is this story from a reader:

“Your comments about the COVID-19 vaccines triggering tinnitus hit home but in the opposite direction. I have had tinnitus for years and it has gotten worse as I get older. After my second Moderna shot, my tinnitus actually diminished and is no longer affecting my sleep.”

There is a lot we don’t yet understand about PCS. Preliminary survey data suggest that the mRNA vaccines might improve long-COVID symptoms. More research will be needed to confirm this observation, though.

Additional Stories of Tinnitus as an Adverse Reaction of COVID Vaccines:

Ting reports a ringing reaction to the Pfizer/BioNTech vaccine:

“After first BioNTech vaccination shot I have suffered tinnitus up to now for 25 days and seems no stop-signals. I never had tinnitus before the shot.”

Paul says his tinnitus got worse after the shot:

“My preexisting tinnitus was not that noticeable prior to COVID vaccine but shortly after first shot increased 10x requiring sleeping medication to sleep. Roughly 90 days afterward it has started to subside to milder pre-vaccine levels. Holding out hope as time passes that this situation will simmer down. Did not take second shot, fearing permanent damage.”

Pam couldn’t figure out where the crickets were hiding:

“My husband and I thought it must be external since we were both experiencing this. We thought that it was an electrical noise, so we turned off the main breaker to the house to see if it would resolve, but it did not. We thought it may be crickets and searched everywhere. It has been very frustrating for us to locate the source until we saw your article!”

Teresa wrote:

“My last shot of the Pfizer vaccine was two weeks ago. I had COVID in June 2020, and it caused some ringing in my ears. I never connected it to COVID, though.

“Then after each injection I got more ringing in my ears. It’s now worse than ever. Will it ever go away? I hope it is just temporary and will resolve with time.”

The possibility of tinnitus as a rare vaccine side effect should not discourage people from getting their shots. As our reader above noted, COVID infections themselves can cause tinnitus.

One study found that 6.6 percent of hospitalized patients developed this condition (International Journal of Audiology, online July 31, 2020). A meta-analysis of 24 studies in the same journal suggests that this complication may be as high as 15%.

The British Tinnitus Society Offers this Overview:

“Do the coronavirus vaccines cause tinnitus or make it worse?

“In the trials prior to release, no mention was made of the onset of tinnitus or worsening tinnitus for either vaccine.

“The safety update report of 21 April 2021 from the MHRA [Medicines and Healthcare Products Regulatory Agency] estimates that 33.3 million first doses of the vaccines had been given, and around 11.2 million second doses.

“A total of 205,967 Yellow Cards reporting adverse effects have been received.

“A total of 2,258 reports of tinnitus were made.”

“This means that fewer than 1 in 14,700 people are affected which classifies this side effect as ‘very rare’”

The yellow cards are a way the British public can report an adverse reacti0n of COVID vaccines or any other drug for that matter.

Only time will tell if the ringing will fade after infection from the virus or after vaccination. Share your story in the comment section below. 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 28 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Citations
  • Almufarrij I & Munro KJ, " One year on: an updated systematic review of SARS-CoV-2, COVID-19 and audio-vestibular symptoms." International Journal of Audiology, March 22, 2021. DOI: 10.1080/14992027.2021.1896793
  • Beues EW et al, "Changes in tinnitus experiences during the COVID-19 pandemic." Frontiers in Public Health, Nov. 5, 2020. DOI: 10.3389/fpubh.2020.592878
  • Munro KJ et al, "Persistent self-reported changes in hearing and tinnitus in post-hospitalisation COVID-19 cases." International Journal of Audiology, Dec. 2020. ttps://doi.org/10.1080/14992027.2020.1798519
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.